Skip to Main Content

Chapter 43. Upper Gastrointestinal Disorders

Patients with nonsteroidal anti-inflammatory drug (NSAID)-induced ulcers are more likely to have which of the following? Select all that apply.

a. Superficial ulcer depth

b. A duodenal ulcer.

c. Stress-related mucosal bleeding.

d. Damage to the gastric mucosa.

e. More severe gastrointestinal (GI) bleeding involving a single vessel.

Answer d is correct. NSAID-induced ulcers typically develop in the gastric mucosa.

Answer e is correct. NSAID-induced ulcers are often deeper and have more severe GI bleeding involving a single blood vessel.

Answer a is incorrect. Superficial ulcer depth is common with Helicobacter pylori (H. pylori)-induced ulcers.

Answer b is incorrect. Ulcers caused by H. pylori are more common in the duodenum than the stomach.

Answer c is incorrect. Stress-related mucosal bleeding is associated with a major stressful event (mechanical ventilation, trauma, burns, surgery, organ failure, or sepsis).

You are asked for pharmacotherapy recommendations for a 59-year-old man with a documented nonsteroidal anti-inflammatory drug (NSAID)-induced ulcer who is Helicobacter pylori (H. pylori) negative. He needs to continue taking an NSAID for severe osteoarthritis. Which is the preferred medication to treat an NSAID-induced ulcer?

a. Pantoprazole

b. Misoprostol

c. Famotidine

d. Sucralfate

Answer a is correct. A proton pump inhibitor (PPI) is the agent of choice if the NSAID must be continued in the presence of ulcer disease. If a patient tests positive for H. pylori, treatment is recommended.

Answer b is incorrect. Misoprostol is indicated in the prevention of NSAID-induced gastric ulcers.

Answer c is incorrect. H2-receptor antagonists have been shown to prevent only duodenal ulcers and therefore should not be recommended for prophylaxis of gastric ulcers.

Answer d is incorrect. Sucralfate has not been shown to be effective in preventing or treating NSAID-related ulcers.

A 43-year-old woman with epigastric pain was just diagnosed with a duodenal ulcer. A urea breath test confirmed Helicobacter pylori (H. pylori). The patient denies any allergies to medications, and recently completed a course of azithromycin for community-acquired pneumonia. In addition to proton pump inhibitor (PPI), which of the following would represent an appropriate regimen for H. pylori? Select all that apply.

a. Amoxicillin + levofloxacin for 14 days

b. Metronidazole + ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.